Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 11, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 13, 2018, 8:49 PM EDT for Hancock County, Rush County, Shelby County, Indiana. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2018, 8:49 PM EDT (00:49 UTC)
- Expired
- May 13, 2018, 9:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Hancock County, IN, Rush County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 64 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 8:50 PM EDT | HAIL 0.5 | Morristown, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1903 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 7.8
The text
As transmitted.
794 WUUS53 KIND 140049 SVRIND INC059-139-145-140115- /O.NEW.KIND.SV.W.0011.180514T0049Z-180514T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Indianapolis IN 849 PM EDT SUN MAY 13 2018 The National Weather Service in Indianapolis has issued a * Severe Thunderstorm Warning for... Northeastern Shelby County in central Indiana... Southeastern Hancock County in central Indiana... Central Rush County in central Indiana... * Until 915 PM EDT. * At 849 PM EDT, a severe thunderstorm was located 10 miles southeast of Greenfield, or 10 miles northeast of Shelbyville, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Rushville, Morristown, Carthage, Mays and Arlington. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Indianapolis. && LAT...LON 3954 8538 3960 8577 3972 8578 3977 8537 TIME...MOT...LOC 0049Z 267DEG 23KT 3966 8568 HAIL...1.00IN WIND...<50MPH $$ MRD/MK
3 follow-up statements
507 WWUS53 KIND 140057 SVSIND Severe Weather Statement National Weather Service Indianapolis IN 857 PM EDT SUN MAY 13 2018 INC059-139-145-140115- /O.CON.KIND.SV.W.0011.000000T0000Z-180514T0115Z/ Shelby IN-Hancock IN-Rush IN- 857 PM EDT SUN MAY 13 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR NORTHEASTERN SHELBY...SOUTHEASTERN HANCOCK AND CENTRAL RUSH COUNTIES... At 857 PM EDT, a severe thunderstorm was located 9 miles west of Rushville, or 13 miles northeast of Shelbyville, moving east at 25 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Rushville, Morristown, Carthage, Mays and Arlington. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Indianapolis. && LAT...LON 3955 8538 3960 8568 3972 8578 3977 8537 TIME...MOT...LOC 0057Z 267DEG 23KT 3966 8561 HAIL...1.25IN WIND...<50MPH $$ MRD/MK
193
WWUS53 KIND 140104
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
904 PM EDT SUN MAY 13 2018
INC059-145-140113-
/O.CAN.KIND.SV.W.0011.000000T0000Z-180514T0115Z/
Shelby IN-Hancock IN-
904 PM EDT SUN MAY 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHELBY AND
SOUTHEASTERN HANCOCK COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3955 8538 3959 8562 3965 8563 3971 8563
3976 8537
TIME...MOT...LOC 0103Z 267DEG 23KT 3966 8556
$$
INC139-140115-
/O.CON.KIND.SV.W.0011.000000T0000Z-180514T0115Z/
Rush IN-
904 PM EDT SUN MAY 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR CENTRAL RUSH COUNTY...
At 903 PM EDT, a severe thunderstorm was located near Rushville, or
15 miles northeast of Shelbyville, moving east at 25 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Rushville, Mays and Arlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Indianapolis.
&&
LAT...LON 3955 8538 3959 8562 3965 8563 3971 8563
3976 8537
TIME...MOT...LOC 0103Z 267DEG 23KT 3966 8556
HAIL...1.25IN
WIND...<50MPH
$$
MRD/MK712
WWUS53 KIND 140113
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
913 PM EDT SUN MAY 13 2018
INC139-140121-
/O.EXP.KIND.SV.W.0011.000000T0000Z-180514T0115Z/
Rush IN-
913 PM EDT SUN MAY 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RUSH COUNTY WILL
EXPIRE AT 915 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.
LAT...LON 3955 8538 3959 8562 3965 8563 3971 8563
3976 8537
TIME...MOT...LOC 0111Z 267DEG 23KT 3966 8550
$$
MRD/MKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:32 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, May 13, 6:32 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 632 PM EDT Sun May 13 2018 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 327 PM EDT Sun May 13 2018 A meandering frontal boundary will periodically trigger showers and thunderstorms across central Indiana throughout the forecast period. Meanwhile, near record setting highs will be possible with temperatures reaching daytime highs in the 90s early in the week. Temperatures will become slightly cooler late in the week but still remain above normal with readings in the low to mid 80s. && .NEAR TERM /This Evening and Tonight/... Issued at 327 PM EDT Sun May 13 2018 The main focus of the near term continues to be possible severe development along frontal boundary. Currently, a quasi-stationary front continues to provide strong warm advection across the Lower Midwest as it extends from northwest Missouri/Illinois...to Indiana/Ohio. The only area of activity at this time is the beginning of an MCS over eastern Iowa, just to the northeast of surface low over Missouri. This will be the area that will have to be watched most closely through the evening hours as it propagates eastward. The best chances for any development will be over the northernmost portions of central Indiana this evening, which is highlighted by a Slight Risk. Per HRRR, best chances for activity will be in the Mon 00-04Z time frame. After a lull in activity from Mon 05-09Z, yet another round of showers and thunderstorms will be possible with a complex before daybreak. As a result, trended toward the higher pops of the latest blended initialization. && .SHORT TERM /Tomorrow through Wednesday/... Issued at 327 PM EDT Sun May 13 2018 Focus throughout the short term period remains on periodic chances for showers and thunderstorms due to lingering frontal boundary as well as above normal temperatures. Temperatures will soar into the upper 80s and low 90s (near record setting) early in the period as the frontal boundary draws warm air into the forecast area. Meanwhile, weak waves along the frontal boundary will be sufficient enough to trigger periodic showers and thunderstorms throughout the short term period, thus supporting the daily risks for severe weather. The highest chances for convective development will be from Monday night through Wednesday. && .LONG TERM /Wednesday Night Through Sunday/... Issued at 255 PM EDT Sun May 13 2018 Models are close enough that the model blend initialization was accepted for most items. The combination of an upper trough and a meandering surface front will result will be in daily chances for showers and thunderstorms throughout the long term. Confidence remains low though in timing and location of the better PoPs due to the uncertainties in location of the front and in the timing of any upper impulses that will provide additional forcing. Temperatures will continue to remain above normal through the period. && .AVIATION (Discussion for the 140000Z TAF Issuance)... Issued at 632 PM EDT Sun May 13 2018 The persistent front will slide to the north tonight and likely north of LAF after 06z. A few storms are possible along the front at IND through 02z. Covered that with VCTS. More storms are possible at LAF and IND 09z-13z. Enough of a chance than for a prob30 thunderstorm and MVFR at LAF. Otherwise, VFR conditions are expected. Winds will start off northwest less than 10 knots at IND and LAF and switch to southwest there after 02z at IND and 06z at LAF. The other sites will see mostly southwest winds and less than 8 knots. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...TDUD NEAR TERM...TDUD SHORT TERM...TDUD LONG TERM...50 AVIATION...MK
Hazardous weather outlook, May 13, 4:13 PM EDT, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 413 PM EDT Sun May 13 2018 INZ021-028>031-035>049-051>057-061>065-070>072-142015- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Greene-Monroe-Brown-Bartholomew-Decatur-Lawrence-Jackson- Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Bedford, and Seymour 413 PM EDT Sun May 13 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorms possible. A few storms could be severe. Unusually warm. Hazards: Damaging wind. Lightning. Heavy rain. Heat exhaustion. Timing: Thunderstorms this evening and then again late tonight mainly across northern areas. Hot temperatures through early evening. Discussion: Thunderstorms may develop in response to a front near our area. Near record temperatures in the upper 80s will occur across parts of the area, mainly south of Interstate 70. Such readings are very rare this time of year. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: There will be a continuing chance of storms. Severe weather is possible, but it is too early to be certain. Monday is apt to be much warmer than normal with near record temperatures. Temperatures should moderate afterward, but remain above average. Discussion: A meandering front will keep chances for thunderstorms across the area. Very warm air will be south of the front. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening across the area and then again late tonight mainly in the north. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ060-067>069-142015- Sullivan-Knox-Daviess-Martin- Including the city of Vincennes 413 PM EDT Sun May 13 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Unusually warm. Hazards: Heat exhaustion. Timing: This evening. Discussion: Expect temperatures to reach around 90 degrees. Such readings are very rare this time of year. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: There will be a continuing chance of storms. Severe weather is possible, but it is too early to be certain. Monday is apt to be much warmer than normal. Temperatures should moderate afterward, but remain above average. Discussion: High pressure to our southwest will bring air from the deep south to Indiana. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to monitor the latest forecasts for potential activation early this week. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, May 13, 7:49 PM EDT, 1 hour before
Special Weather Statement National Weather Service Indianapolis IN 749 PM EDT SUN MAY 13 2018 INZ048-056-057-140030- Rush IN-Shelby IN-Hancock IN- 749 PM EDT SUN MAY 13 2018 ...SPECIAL WEATHER STATEMENT... At 749 PM EDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Greenfield, or 13 miles northeast of Shelbyville, moving east at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Rushville, Morristown, Carthage, Glenwood, Falmouth, Mays and Arlington. LAT...LON 3959 8574 3977 8573 3978 8530 3954 8530 TIME...MOT...LOC 2349Z 272DEG 24KT 3968 8563 MK
Special weather statement, May 13, 8:46 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
846 PM EDT SUN MAY 13 2018
INZ056-057-140115-
Rush IN-Shelby IN-
846 PM EDT SUN MAY 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY AND SOUTHERN
RUSH COUNTIES UNTIL 915 PM EDT...
At 845 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Shelbyville, moving east at 30 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Shelbyville, Rushville, Morristown, Milroy, Manilla, Moscow and
Arlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3945 8540 3945 8556 3958 8582 3970 8577
3970 8563 3966 8532
TIME...MOT...LOC 0045Z 287DEG 26KT 3961 8571
MRD/MKThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:46 PM EDT | Special Weather Statement | IND | Rush | 29 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.